Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Des Moines, IA

May 29, 20134 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 29, 2013, 4:27 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 4:27 PM CDT (21:27 UTC)
Expired
May 29, 2013, 10:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Black Hawk County, IA, Bremer County, IA, Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:49 PM CDTFLASH FLOOD3 Wnw Waterloo, IAUNIVERSITY AVE NEAR TOWN HOUSE TENDERLOINS FLOODED. AT LEAST ONE CAR SUBMERGED. FROM SOCIAL MEDIA.
May 29, 5:00 PM CDTFLASH FLOODWaverly, IASEVERAL ROADS ACROSS THE COUNTY WITH WATER OVER THEM FROM SMALL CREEKS AND STREAMS. STREET FLOODING IN CITIES.
May 29, 5:04 PM CDTFLASH FLOODEne Waterloo, IACAR STALLED IN FLASH FLOOD WATERS NEAR THE GROUT MUSEUM.
May 29, 5:11 PM CDTFLASH FLOODWaterloo, IAFLASH FLOODING AT BLACK HAWK AND ANSBOROUGH AVENUES. SOUTHBOUND US 218 AT WASHINGTON AND MULLEN AVENUES FLOODED.
May 29, 6:16 PM CDTFLASH FLOOD4 Se Traer, IASEVERAL ROADS WITH WATER OVER THEM ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGUS53 KDMX 292127
FFWDMX
IAC013-017-157-171-300330-
/O.NEW.KDMX.FF.W.0035.130529T2127Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEAST IOWA...
  BREMER COUNTY IN NORTHEAST IOWA...
  NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA...
  TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 1030 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL OF 1 TO 2 INCHES HAS FALLEN ACROSS PORTIONS  
  OF THE AREA...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED    
  THROUGH 600 PM CDT.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
  EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...
  TRIPOLI AND WAVERLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

BEERENDS
6 follow-up statements
493 
WGUS73 KDMX 292132
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED MAY 29 2013

IAC013-017-157-171-300330-
/O.CON.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
432 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BREMER...BLACK HAWK...
NORTHERN POWESHIEK AND TAMA COUNTIES UNTIL 1030 PM CDT...

AT 432 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING IN WITH STREET FLOODING CEDAR FALLS...AND 
WATER FLOWING FROM FIELDS OVER HIGHWAY 57 WEST OF CEDAR FALLS. 
RAINFALL OF 2 TO 3 INCHES HAS FALLEN OVER PORTIONS OF THE 
AREA...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 6 PM CDT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...TRIPOLI
AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$
804 
WGUS73 KDMX 292153
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT WED MAY 29 2013

IAC013-017-157-171-300330-
/O.CON.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
453 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BREMER...BLACK HAWK...
NORTHERN POWESHIEK AND TAMA COUNTIES UNTIL 1030 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
FLASH FLOODING WAS OCCURRING IN IN CEDAR FALLS AND WATERLOO. A CAR 
WAS SUBMERGED NEAR THE HYVEE AND TOWNHOUSE TENDERLOIN AREA IN CEDAR 
FALLS. WATER WAS ALSO REPORTED FLOWING ONTO HIGHWAY 57 WEST OF CEDAR 
FALLS. STREET FLOODING WAS REPORTED IN AND AROUND CEDAR FALLS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...TRIPOLI
AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

BEERENDS
472 
WGUS73 KDMX 292216
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT WED MAY 29 2013

IAC013-017-157-171-300330-
/O.CON.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
516 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BREMER...BLACK HAWK...
NORTHERN POWESHIEK AND TAMA COUNTIES UNTIL 1030 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
FLASH FLOODING WAS OCCURRING IN THE WARNED AREA. EMERGENCY 
MANAGEMENT REPORTED FLASH FLOODING CONTINUES AT BLACK HAWK AND 
ANSBOROUGH AVENUES WITH CARS BACKED UP. SOUTHBOUND US218 AT 
WASHINGTON AND MULLEN AVENUES WAS FLOODED. A CAR WAS SUBMERGED AT 
UNIVERSITY AVENUE NEAR HYVEE IN CEDAR FALLS. WATER WAS FLOWING OUT 
OF FIELDS ONTO HIGHWAY 57 WEST OF CEDAR FALLS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...TRIPOLI
AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

BEERENDS
539 
WGUS73 KDMX 292259
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT WED MAY 29 2013

IAC013-017-157-171-300330-
/O.CON.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
559 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BREMER...BLACK HAWK...
NORTHERN POWESHIEK AND TAMA COUNTIES UNTIL 1030 PM CDT...

AT 559 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING ACROSS THE WARNED AREA. REPORTS OF FLASH FLOODING 
CONTINUES AT BLACK HAWK AND ANSBOROUGH AVENUES WITH CARS BACKED UP. 
SOUTHBOUND US218 AT WASHINGTON AND MULLEN AVENUES WAS FLOODED. A CAR 
WAS SUBMERGED AT UNIVERSITY AVENUE NEAR HYVEE IN CEDAR FALLS. WATER 
WAS FLOWING OUT OF FIELDS ONTO HIGHWAY 57 WEST OF CEDAR FALLS.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...TRIPOLI
AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

BEERENDS
042 
WGUS73 KDMX 300023
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED MAY 29 2013

IAC013-017-157-171-300330-
/O.CON.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
723 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BREMER...BLACK HAWK...
NORTHERN POWESHIEK AND TAMA COUNTIES UNTIL 1030 PM CDT...

AT 723 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING IN WAS OCCURRING WITH SEVERAL ROADS COVERED WITH WATER 
THROUGHOUT BREMER...BLACK HAWK AND TAMA COUNTIES.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...WATERLOO...BROOKLYN...CEDAR FALLS...DENVER...DYSART...
EVANSDALE...HUDSON...LA PORTE CITY...SUMNER...TAMA...TOLEDO...TRIPOLI
AND WAVERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

BEERENDS
770 
WGUS73 KDMX 300330
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED MAY 29 2013

IAC013-017-157-171-300342-
/O.EXP.KDMX.FF.W.0035.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-BLACK HAWK IA-BREMER IA-
1030 PM CDT WED MAY 29 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BREMER...BLACK
HAWK...NORTHERN POWESHIEK AND TAMA COUNTIES WILL BE ALLOWED TO EXPIRE
AT 1030 PM CDT...

THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING FOR BLACK 
HAWK...BREMER...AND TAMA COUNTIES UNTIL 1030 PM CDT THURSDAY 
EVENING. CURRENTLY THE CONDITIONS OVER NORTHERN POWESHIEK COUNTY 
HAVE IMPROVED ENOUGH TO NOT WARRANT ANY ADDITIONAL FLOOD WARNINGS.  
ADDITIONAL RAINFALL IS EXPECTED OVERNIGHT.  A FLASH FLOOD WATCH 
REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY AFTERNOON. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4231 9207 4229 9229 4164 9230 4166 9277
      4230 9277 4230 9253 4247 9251 4247 9256
      4291 9255 4290 9207

$$

VACHALEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:30 PM CDT, 57 minutes earlier.

Area forecast discussion, May 29, 3:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 29 2013

.DISCUSSION...
ISSUED AT 329 PM CDT WED MAY 29 2013

FOCUS REMAINS ON HEAVY RAIN AND SEVERE WEATHER POTENTIAL THROUGH
FRIDAY. TREMENDOUS MOISTURE ADVECTION WILL PERSIST WELL INTO
THURSDAY THEN LIFT BACK INTO THE SOUTHEAST ON FRIDAY. THE PRIMARY
UPPER LOW IS LOCATED TO THE NORTHWEST OVER MONTANA AND WYOMING
WITH SEVERAL STRONG WAVES YET TO ROTATE AROUND THE BASE. INITIAL
WAVE GOING THROUGH THE STATE CURRENTLY WITH AREAS OF SEVERE
WEATHER AND HEAVY RAINFALL. THERE SHOULD BE A BREAK FOR A PERIOD
THIS EVENING BEFORE THE LOW LEVEL JET STRENGTHENS AGAIN LATE THIS
EVENING AND FORCING ANOTHER SURGE OF STRONG MOISTURE ADVECTION INTO
THE STATE. THIS FOCUS WILL GRADUALLY SHIFT EAST THROUGH THE DAY
THURSDAY. THE PRIMARY ISSUE WILL BE THE SOUTH TO NORTH MOTION OF
THE STORMS THROUGH THE PERIOD RESULTING IN TRAINING ACROSS SIMILAR
AREAS. PWATS INCREASING TO 1.5 TO 1.75 INCHES DURING THIS PERIOD
AND WARM CLOUD DEPTHS NEARING 12 KFT WILL RESULT IN EFFICIENT RAIN
PRODUCING STORMS. STILL EXPECT A WIDESPREAD ONE TO THREE INCH
RAINFALL WITH LOCAL AMOUNTS EXCEEDING 5 INCHES. SEVERE WEATHER
WITH LARGE HAIL WITH THE STRONGER UPDRAFTS NEAR BETTER MID LEVEL
LAPSE RATES...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE THROUGH THURSDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED
THROUGH THE DAY THURSDAY FOR THE HEAVY RAIN THREAT. GIVEN THE
CURRENT CONDITIONS AND RECENT HEAVY RAINS...LIFE THREATENING FLASH
FLOODING AND SIGNIFICANT RIVER FLOODING MAY OCCUR WITH THIS EVENT.

A BAND OF DRIER AIR MOVES IN LATE THURSDAY INTO THURSDAY EVENING WHICH
WILL BRING A BREAK FROM WEST TO EAST OVERNIGHT. ONE FINAL SHORT
WAVE LIFTS UP LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE LOW
LEVEL JET AND MOISTURE ADVECTION WILL BECOME REESTABLISHED WITH
ANOTHER ROUND OF THUNDERSTORMS FOCUSED OVER SOUTHERN IOWA. THIS
COULD BRING ONE MORE HEAVY RAIN THREAT. DUE TO THE EXPECTED BREAK
BEFORE THIS ARRIVES AND A REFOCUS OF THE AREA. ADDITIONAL
PRECIPITATION WITH WRAP AROUND UPPER LOW ACTIVITY WILL BE POSSIBLE
ENTERING THE FAR NORTHWEST AND IMPACT MAINLY NORTHERN IOWA ON
SATURDAY. THE THREAT FOR HEAVY RAIN WILL END BUT STEEPENING LAPSE
RATES COULD POSE A HAIL THREAT.

THE REMAINDER OF THE FORECAST WILL FEATURE AN UPPER LOW MOVING
ACROSS THE NORTHERN PLAINS AND BRING BACK WEST TO SOUTHWEST FLOW TO
THE STATE AND THE RETURN OF THUNDERSTORM CHANCES. TEMPERATURES
WILL BE GENERALLY BELOW NORMAL.

&&

.AVIATION...29/18Z
ISSUED AT 1252 PM CDT WED MAY 29 2013

SCATTERED THUNDERSTORMS ACROSS NORTHWESTERN HALF OF IOWA
CURRENTLY ONGOING...WITH THUNDERSTORMS TO BECOME MORE WIDESPREAD
BY LATE AFTERNOON INTO THE EVENING AND OVERNIGHT HOURS. CIGS ARE
EXPECTED TO DROP INTO THE MVFR TO POSSIBLY IFR RANGE WITH THE
THUNDERSTORMS. VERY HEAVY RAINFALL IS EXPECTED WITH THE
THUNDERSTORMS...THEREFORE A REDUCTION IN VSBYS TO LIFR/IFR IS
EXPECTED IF THE HEAVIEST PORTION OF A THUNDERSTORM TRAVELS OVER
ONE OF THE TERMINAL SITES. TIMING OF SPECIFIC THUNDERSTORMS AT THE
TERMINAL SITES IS UNCERTAIN SO JUST WENT WITH THE VCTS FOR THE
PERIOD BEYOND THE CRITICAL TAF PERIOD. ALSO SOUTHERLY WINDS
EXPECTED TO BE GUSTY THROUGHOUT THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ADAIR-ADAMS-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
EVENING FOR APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-TAMA-WAPELLO-WAYNE.

&&

DISCUSSION...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, May 29, 5:01 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
501 AM CDT WED MAY 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
501 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA
TODAY. FROM THIS EVENING THROUGH TONIGHT PERIODS OF MORE WIDESPREAD
AND STRONGER THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM WINDS THE MAIN
THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING
LATER THIS EVENING AND OVERNIGHT TONIGHT. THIS MAY LEAD TO FLASH
FLOODING OR AREAL FLOODING...ESPECIALLY OVER AREAS THAT HAVE
ALREADY SEEN FLOODING THIS WEEK.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE THURSDAY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH EARLY
FRIDAY. REPORTS OF HEAVY RAINFALL AND ANY FLOODING WOULD ALSO BE
APPRECIATED.

REV

In the hours before

Local storm report, May 29, 3:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     GREENE                  42.90N 92.80W
05/29/2013                   BUTLER             IA   EMERGENCY MNGR

            LARGE STEEL OUTBUILDING DESTROYED

&&

SKOW
Local storm report, May 29, 3:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 N WAUKEE              41.64N 93.86W
05/29/2013                   DALLAS             IA   COUNTY OFFICIAL

            SECTION OF GRAVEL ROAD UNDER WATER.

&&

SKOW
Local storm report, May 29, 3:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     2 NW MINGO              41.79N 93.31W
05/29/2013  E60 MPH          JASPER             IA   LAW ENFORCEMENT

            PEA SIZE HAIL ALSO AT THE MOMENT.

&&

SKOW
Local storm report, May 29, 4:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     1 SW MARSHALLTOWN       42.03N 92.93W
05/29/2013  M68.00 MPH       MARSHALL           IA   MESONET

            MEASURED AT MARSHALLTOWN RWIS AT US 30.

&&

SKOW
Local storm report, May 29, 4:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             GILMAN                  41.88N 92.79W
05/29/2013  E1.25 INCH       MARSHALL           IA   TRAINED SPOTTER

            ALSO ESTIMATED 60 MPH WIND GUSTS. HAD TO PULL OVER CAR.

&&

SKOW
Local storm report, May 29, 4:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      1 NW URBANDALE          41.65N 93.76W
05/29/2013                   POLK               IA   TRAINED SPOTTER

            FLOODING OCCURRING AT THE CUTTYS CAMPGROUND. REPORTED
            THAT PEOPLE ARE UNABLE TO ENTER OR EXIT THE CAMPGROUND.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:00 PM CDTFlash Flood WarningDMXWapello6 hr
May 28, 7:17 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold43 min
May 28, 7:32 PM CDTFlash Flood WarningDMXAppanoose, Davis, Decatur, Ringgold, Taylor, Wayne6 hr
May 28, 7:49 PM CDTRiver Flood WarningDMXDavis, Wapello71 hr
May 28, 8:37 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis53 min
May 28, 9:21 PM CDTRiver Flood WarningDMXMahaska, Wapello71 hr
May 28, 9:21 PM CDTRiver Flood WarningDMXMahaska, Marion36 hr
May 29, 12:27 AM CDTAreal Flood WarningDMXAppanoose, Lucas, Mahaska, Monroe, Wapello, Wayne8 hr
May 29, 12:36 AM CDTAreal Flood WarningDMXWapello8 hr
May 29, 5:01 AM CDTRiver Flood WarningDMXLucas, Wayne41 hr
May 29, 11:01 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more56 hr
May 29, 11:11 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie34 min
May 29, 11:34 AM CDTSevere Thunderstorm WarningDMXBoone, Webster26 min
May 29, 12:51 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story24 min
May 29, 1:57 PM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min
May 29, 2:24 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin6 hr
May 29, 2:26 PM CDTSevere Thunderstorm WarningDMXDallas, Polk34 min
May 29, 2:36 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall, Story39 min
May 29, 2:52 PM CDTFlash Flood WarningDMXAdair, Dallas, Madison6 hr
May 29, 2:55 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story35 min
May 29, 2:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass32 min
May 29, 3:25 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story65 min
May 29, 3:28 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy62 min
May 29, 3:30 PM CDTFlash Flood WarningDMXGrundy, Hardin, Jasper, Marshall, Polk, Story6 hr
May 29, 3:54 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama51 min
May 29, 4:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama59 min
May 29, 4:13 PM CDTFlash Flood WarningDMXPolk3 hr
May 29, 4:16 PM CDTFlash Flood WarningDMXAudubon, Cass, Guthrie6 hr
May 29, 4:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy44 min
May 29, 4:20 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie40 min
May 29, 5:00 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Poweshiek, Tama45 min
May 29, 6:55 PM CDTAreal Flood WarningDMXPolk12 hr
May 29, 6:56 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy34 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.